Lortab is a medication that is often prescribed for pain or severe coughing. It consists of acetaminophen and hydrocodone, a type of opioid. Opioid medications have a strong likelihood of being misused and can lead to substance use disorder. Opioid abuse is a growing crisis, with 130 people dying every day in the United States from opioid overdoses.
Hydrocodone-containing medications are some of the most commonly prescribed opioids despite their potential for addiction. People who use these medications should only do so for medical purposes under a doctor’s supervision to lessen the chance that they will end up misusing opioids. When people misuse Lortab, overdose and even death can occur.
How Does Lortab Overdose Occur?
Hydrocodone interacts with opioid receptors in the brain and spinal cord to relieve pain and produce euphoric effects, making people feel calm and happy. Because of this, someone may start to take a lot of Lortab or use it over a long period and their body will become physically dependent on the drug. Their tolerance usually escalates, and increasing amounts of Lortab are needed to keep producing the same effects. These higher doses put people at an increased risk of overdose.
It is hard to determine exactly how much Lortab it takes to overdose. Some experts say that 90 mg of hydrocodone will be fatal for most people. However, it is possible to experience a non-fatal overdose at much lower doses, and certain factors may make people more or less likely to experience an overdose. It will take lower amounts of Lortab to overdose if someone is crushing or snorting it or combining it with alcohol. Additionally, the acetaminophen found in Lortab can quickly cause liver damage at high doses. The best way to stay within a normal range is for a person to take the dose that their doctor prescribed to them. If someone can’t control how much they take or is taking increasing amounts of Lortab, treatment may be needed in order to prevent further misuse.
Signs of Lortab Overdose
Lortab can cause certain side effects even when it is being used as prescribed, including confusion, depression, dizziness, fatigue and nausea. These symptoms do not necessarily indicate an overdose, unless they become severe. When a person takes too much Lortab, these side effects will generally escalate, and then the person will start experiencing signs of Lortab overdose including:
- Lips and fingernails appear blue
- Difficulty breathing
- Low blood pressure and a weak pulse
- Cold, clammy skin
- Passing out
A Lortab overdose can have severe consequences, including death if left untreated. Anyone who suspects a Lortab overdose should call 911 and get emergency medical attention.
What Happens If You Overdose on Lortab?
During an overdose, organs may start to become damaged and shut down. Opioids like hydrocodone can lead to respiratory depression. Hydrocodone can also cause damage to other organs and lead to death.
Lortab also contains acetaminophen, which can cause liver damage and failure when it’s taken at high doses. Lortab has previously caused death due to liver failure in people who took a dose higher than their body could handle. People who are taking Lortab in addition to other over-the-counter pain or cold medicine should keep track of how much acetaminophen they are taking in total. Someone taking multiple medications may be taking more acetaminophen than they realize and be at risk of liver damage.
Lortab Overdose Deaths
The quicker a person receives medical attention once they start experiencing symptoms, the less risk they have of death from a Lortab overdose. If someone accidentally or intentionally takes too much medication and ignores overdose symptoms, they can die from Lortab overdose. While the Lortab overdose death rate is hard to track on its own, experts have found that hydrocodone is one of the drugs that are most often involved in opioid-related overdose deaths.
Lortab Overdose Treatment
When people seek medical attention for Lortab overdose, they are more likely to have a healthy, safe and comfortable recovery. Doctors can prescribe anti-overdose drugs to counteract the effects of hydrocodone and acetaminophen or other medications to help combat symptoms. If Lortab is affecting the patient’s lungs and they are having difficulty breathing, doctors may hook the person up to a breathing machine to ensure they continue to get enough oxygen. In some cases, doctors may pump a patient’s stomach or give them laxatives to flush the Lortab out of their system.
Long-term Lortab overdose treatment may include trying to reverse the damage caused by the drug. A person who overdoses may experience infection, muscle damage and permanent brain damage after a Lortab overdose. If they have severe liver damage, an organ transplant may be needed.
Lortab Overdose Prevention
The best way to prevent an overdose from occurring is to stop misusing Lortab. This drug is extremely addictive, so people shouldn’t feel guilty if they have a hard time stopping on their own. If certain signs of substance use disorder are present, like strong cravings or getting Lortab prescriptions from multiple doctors, then further treatment is needed. The best way to begin recovery from Lortab addiction is to seek help from a qualified rehab facility.
Contact The Recovery Village Ridgefield if you or someone you love is struggling to let go of Lortab. Give us a call today to have a free, confidential conversation about what treatment could look like for you. Our medical team can not only help you detox from Lortab, but also provide counseling that can help prevent a relapse in the future.
Centers for Disease Control and Prevention. “Prescription Opioid Data.” December 19, 2018. Accessed August 9, 2019.
Centers for Disease Control and Prevention. “Prescription Opioids.” August 29, 2017. Accessed August 9, 2019.
DailyMed. “Lortab.” November 18, 2018. Accessed August 9, 2019.
MedlinePlus. “Hydrocodone and acetaminophen overdose.” January 17, 2018. Accessed August 9, 2019.
National Institute on Drug Abuse. “Opioid Overdose Crisis.” January 2019, Accessed August 7, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.